While heroin and fentanyl steal the spotlight of the Opioid Epidemic, prescription drugs remain largely to blame for starting the crisis. Vicodin, the most commonly prescribed opioid painkiller in the United States, is no exception to this. (1)
Here we take a closer look at what Vicodin is, along with Vicodin addiction and recovery.
What is Vicodin?
Vicodin is an opioid medication that is a combination drug containing both the opioid hydrocodone and acetaminophen. Vicodin is a powerful painkiller and cough suppressant that is currently the most prescribed opioid in the United States.
Vicodin carries with it a high risk for both physical and mental addiction that is associated with any powerful opioid.
Vicodin Effects and Signs of Use
Vicodin causes effects similar to most other opioids, and include the following symptoms:
- Sense of well-being
- Nausea and vomiting
- Pinned pupils (4)
Vicodin Addiction and Withdrawal
Long-term Vicodin use leads to a physical and physiological dependence on the drug, and ultimately addiction. Once an individual has become addicted to Vicodin, a severe withdrawal syndrome will occur if he or she suddenly stops taking the medication.
Vicodin withdrawal symptoms include:
- Severe anxiety
- Nausea and vomiting
- Flu-like symptoms
- Teary eyes and frequent yawning
- Cold and hot flashes (5)
What makes Vicodin so dangerous?
Vicodin, due in large part to the overwhelming number of prescriptions filled each year, is one of the most commonly abused opioids in the country. A 2016 survey demonstrated that Vicodin was one of the most commonly abused narcotics by adolescents in 8th-12th grade. (2) Thus, Vicodin and other prescription painkillers typically provide the gateway that ultimately results in heroin and other strong opioid abuse.
The opioid hydrocodone is not the only reason Vicodin is dangerous. As tolerance to the drug develops, the user will need to take ever-increasing amounts of the drug to achieve the same effects.
This is particularly dangerous with Vicodin, however, due to the presence of acetaminophen in the drug. Acetaminophen overdose can cause severe damage to the liver, and accounts for approximately 56,000 emergency room visits each year. (3)
This article is intended for those considering a new way of life, free of the pain of drug and alcohol addiction. For more information on recovery and anyone seeking help with addiction and substance abuse problems, please call True Recovery at (844) 744-8783 or visit us online.